Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Welcome to the site.
I am Dr. Kaushik and i believe i can help you with your problem.
I am sorry to learn about your condition and i empathize with you.
Well the lack of coordination and muscle twitching that you have been experiencing and which have been worsening are signs of a potentially serious condition called as Serotonin syndrome which tends to develop when two drugs which increase serotonin levels in the body are taken together and in your case you are in fact taking two such drugs -- Zoloft and pristiq which are not supposed to be taken together.
Kindly see the link below to know more about Serotonin syndrome and see the symptoms involved.
Now since this condition is serious one , so i will suggest that you meet up with your treating doctor as soon as possible for supervised treatment of this impending disorder ( if it already has not developed) or rush to emergency. Other than this stop these drugs immediately after reporting these symptoms to the doctor concerned as the drugs need to wash out of your system to resurrect your condition.
I hope this helps.
Wish you all the best.
Please kindly leave a Positive rating if you are satisfied with the answer.
If there is any further assistance needed please feel free to ask using the reply button.
well my dr is aware and said i should continue to take the two together until i see her. i lowered zoloft to 50mg and left the pristiq at 100. why would my dr tell me to do it this way if this is toxic. i have had flu like symptoms too. uncontrollable shaking and hot cold feelings. this did not start right after i took zoloft with pristiq it took 3 days to develpp which is why i didnt think it was anything. usually ss starts right away. so this has not caused permanent brain damage?
Well I am not doubting your doctor's credibility but sometimes one cannot predict the drug reactions at the molecular level and so one ends up with the side effects when it is least expected.
You said 3 days it took to develop these symptoms after taking the two drugs together , if this is not early then what is. You see the drug needs some time to reach some sort of steady level in the serum to produce any effect on your system be it a positive effect or a negative , so the fact that the symptoms developed within 3 days after taking the combination makes it more likely the sign of an impending / developing serotonin syndrome , at least an evaluation is a must in this case scenario as a precautionary measure.
Serotonin syndrome is not about permanent brain damage but about excessive serotonin levels in the brain causing serious side effects , so permanent brain damage is not that we are looking into or concerned with as it is a rare possibility here in this situation , i am here concerned about possibility of serotonin syndrome.
i also took 15mg remeron for sleep. started 1 week ago. i was only supposed to take 7.5 but i was so depressed and a little suicidal. i couldnt cope...the shaking has subsided and i didnt have a fever cause i took tylenol....please say i dont have permanent damage...if this is true
No brain damage is there, so stop worrying about that. Brain damage does not happen in such a case scenario, rest assured of that.
So relax and stop jumping to hasty conclusions.
Please kindly leave a Positive rating if you are satisfied with the answer !
i will push accept but i wanted to ask if i can wait 1 day to see my doctor
Sure. Why not. Take your time.
sorry what i meant was should i go to emerg or see my dr tommorow? and i will push accept
can i a sk what the max dose of pristiq is. the litetature says 100mg but i read people take much more
Yes the maximum recommended dose of pristiq is 100 mg / day.
Well some people go beyond this maximum dose thinking that it will provide them with more benefits but it does not happen that way since maximum recommended dose is established in such a way where the drug works at it's maximum potential. Any dose higher than this maximum dose shall not provide any extra benefit or improvement, on the contrary to this false belief it may lead to an overdose thereby producing adverse effects and compromising the condition even more.
So if you are not finding desired benefits with 100 mg pristiq then instead of increasing the dose any further better will be to add an augmenting agent like lamictal ( lamotrigine ) at moderate dose of 50-100 mg / day or Buspar ( Buspirone) at dose of 10 mg two times a day. This addition shall potentate the action of pristiq and make it more effective than before.
thanks. do you knowwhy pristiq doesnt seem to work as well as zoloft both at yheir max doses? is it because i have ocd anxiety and ocd usually responds best to the most powerful effector of serotonin?
Yes you got it right , ocd responds much better to ssri anti depressants such as Zoloft as compared to SNRI anti depressants because ssri's are more powerful serotonin balancing drugs.
can i ask one last thing?when i think about it , it is likely that i had varying degreed of serotonin syndrome the past month while cross tapering antideprrssants. could prolonged exposure to high levels of serotonin cause brain damage?
No, there is all or none rule for serotonin syndrome , either it develops or it does not there is no variation in it's occurrence.
Excessive levels of serotonin exposure can produce some side effects ( which can be reversed ) but permanent brain damage is unlikely to occur.
if permanent damage were to occur it would be because of a fever? or the serotonin storm itself causing damage in the nerve cells?
Well you seem to have good cognitive functioning as is evident from your intricate and valid questions so there is no question here about you having any sort of brain damage. And fever is a sign which the body gives to warn us about something going wrong within the body so it cannot be equated as a cause for brain damage and as far as excessive serotonin is concerned well that too does not lead to permanent brain damage.
I hope this helps to clear your dilemma about this.